Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 91, NWS Morristown, TN

April 21, 1997Blount County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 1997, 12:18 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 1997, 12:18 PM EDT (16:18 UTC)
Expired
Apr 21, 1997, 12:45 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Blount County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 56 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS01 KMRX 211619 RRA
SVRMRX
TNC009-155-211645-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1218 PM EDT MON APR 21 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...NORTHERN BLOUNT COUNTY...SEVIER COUNTY
 
AT 1216 PM EDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST TO THE
NORTH OF ALCOA. THIS STORM WAS MOVING TO THE EAST AT 35 MILES AN HOUR.
THIS STORM LIKELY CONTAINS LARGE HAIL.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:58 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 21, 9:58 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
956 AM EDT MON APR 21 1997

12Z SFC ANALYSIS HAD A SFC LOW IN NE AR WITH A SFC TROUGH EXTENDING
EWD PARALLELING THE TN/KY BORDER.  THE WARM FNT EXTENDED ALONG A
MKL-ANB-MCN-ILM LINE.  LATEST RUC IS STILL SHOWING THE WARM FNT MOVING
NWD THIS AFTN ACROSS THE CWA.  BLV IT WL STALL ALONG A TYS-CSV LINE.
SOME AFTN REDEVELOPMENT IS STILL POSSIBLE ALONG AND SOUTH OF THE WARM
FNT.  CAPES UP TO 1000 J/KG AND LOW WBZS WL KEEP THE THREAT PRIMARILY
AS LARGE HAIL.

OVERRUNNING SHRAS WITH EMBEDDED ELEVATED CONVECTION WL CONTINUE
THROUGH MOST OF THE AFTN ACROSS NE TN...SW VA AND THE NRN MTNS AS THE
INITIAL S/WV MOVES THROUGH.  RAIN-COOLED AIR ALONG WITH ABUNDANT
CLOUDS WL KEEP HIGHS IN THIS RGN QUITE COOL.  BLV THE HIGHS FOR NE TN
AND THE NRN MTNS ARE TOO WARM.  THE REMAINDER OF THE FCST TEMPS SEEM
REASONABLE.

MB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:55 PM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier50 min
Apr 21, 3:30 PM EDTSevere Thunderstorm WarningMRXBlount, Knox60 min
Apr 21, 4:21 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox54 min
Apr 21, 4:44 PM EDTSevere Thunderstorm WarningMRXJefferson31 min
Apr 21, 5:08 PM EDTFlash Flood WarningMRXKnox2 hr
Apr 21, 5:08 PM EDTSevere Thunderstorm WarningMRXFentress37 min
Apr 21, 5:14 PM EDTSevere Thunderstorm WarningMRXJefferson, Knox31 min
Apr 21, 5:27 PM EDTSevere Thunderstorm WarningMRXMorgan33 min
Apr 21, 5:44 PM EDTSevere Thunderstorm WarningMRXScott31 min
Apr 21, 6:04 PM EDTSevere Thunderstorm WarningMRXCampbell26 min
Apr 21, 6:25 PM EDTSevere Thunderstorm WarningMRXMonroe35 min
Apr 21, 6:31 PM EDTSevere Thunderstorm WarningMRXClaiborne29 min
Apr 21, 6:38 PM EDTSevere Thunderstorm WarningMRXMeigs, Rhea37 min
Apr 21, 7:08 PM EDTTornado WarningMRXMcMinn37 min
Apr 21, 7:41 PM EDTSevere Thunderstorm WarningMRXMonroe34 min
Apr 21, 7:46 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn29 min
Apr 21, 7:51 PM EDTSevere Thunderstorm WarningMRXHamilton39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.